Display Settings:

Format

Send to:

Choose Destination
J Clin Oncol. 1990 Aug;8(8):1327-34.

Weight change in women treated with adjuvant therapy or observed following mastectomy for node-positive breast cancer.

Author information

  • 1Division of Medical Oncology, Mayo Clinic, Scottsdale, AZ 85259.

Abstract

Six hundred forty-six women with node-positive breast cancer from two prospective, randomized, adjuvant breast cancer trials were evaluated for changes in weight during and after receiving 60 weeks of chemotherapy, chemohormonal therapy, or observation. The median weight change in the 545 patients remaining on protocol at 60 weeks for observed postmenopausal patients was +1.8 kg, for treated postmenopausal patients +3.6 kg, and for treated premenopausal patients +5.9 kg (P less than .001). After a median follow-up of 6.6 years, premenopausal women who gained more than the median weight at 60 weeks had a risk of relapse 1.5 times greater (covariate P = .17) and a risk of death 1.6 times greater (covariate P = .04) than premenopausal women who had gained less than the median weight. In the postmenopausal patients, the trend for inferior relapse-free and overall survival in those who gained more than the median weight at 60 weeks was not significant (P = .05). We conclude that, relative to observation, adjuvant chemotherapy is associated with greater weight gain in node-positive, postmenopausal breast cancer patients; the amount of weight gain appears greater for premenopausal than postmenopausal women, and in premenopausal women, excessive weight gain may be associated with an increase in relapse and cancer-related deaths in the selected patients who show no evidence of recurrence during 60 weeks of adjuvant chemotherapy. This last point must be interpreted with caution because of the exploratory nature of the analyses.

PMID:
2199619
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk